Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2004, 4:22 PM EDT for Sevier County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2004, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 17, 2004, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:45 PM EDT | TSTM WND DMG | Sevierville, TN | NUMEROUS TREES AND POWER LINES DOWN FROM SEVIERVILLE ALL THE WAY INTO GATLINBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 172022
SVRMRX
TNC155-172115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 515 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SEVIERVILLE...MOVING EAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEVIERVILLE AROUND 430 PM EDT
PIGEON FORGE AROUND 435 PM EDT
HARRISBURG AROUND 450 PM EDT
BIRD CROSSING AROUND 510 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3595 8374 3578 8375 3570 8330 3591 8335
3603 8367
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:05 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 3:05 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT SAT JUL 17 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CONVECTIVE EVENT ONGOING AT THIS TIME WITH THE STRONGEST ACTIVITY OVER THE NORTHERN CUMBERLAND PLATEAU. SLOW MOTION TO EAST MAY RESULT IN FLOODING PROBLEMS AND WILL KEEP A VERY CLOSE EYE ON THINGS. SOME WARNINGS ALREADY ISSUED...BUT APPEARS TO BE MARGINAL SEVERE THREAT...MAINLY WINDS. MODELS IN REASONABLE AGREEMENT THROUGH THIS PERIOD WITH SURFACE LOW TRACKING EAST THROUGH TOMORROW AND THEN UPPER TROF AXIS SLOWLY MOVING OFF JUST TO OUR EAST BY LATE MONDAY NIGHT. SHORT WAVES WILL CIRCULATE AROUND THE UPPER LOW AND GIVE MAINLY OUR NRN AREAS GLANCING SHOTS OF SHOWERS AND POSSIBLY A THUNDERSTORM...BUT COULD NOT COMPLETELY RULE OUT SOME ACTIVITY GETTING INTO THE CENTRAL VALLEY AS WELL. TEMPS FROM MODELS GAVE LITTLE TO ARGUE WITH AND HAVE GONE WITH A BLEND. .LONG TERM...(TUESDAY THROUGH SATURDAY)...WEAK COLD FRONT EXPECTED TO TRACK ACROSS THE REGION ON TUESDAY AFTERNOON AND EVENING. MOISTURE IS LIMITED SO WILL ONLY GO WITH SLIGHT CHANCE POPS FOR NOW. UPPER LOW SHIFTS EAST WITH RIDGE BUILDING INTO THE REGION ON WEDNESDAY. MOISTURE LIMITED SO WILL KEEP ONLY SLIGHT CHANCE POPS FOR DIURNAL ACTIVITY ON WEDNESDAY. A SHORTWAVE MOVES IN LATE THURSDAY...WILL GO WITH SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON AND OVERNIGHT. SURFACE TROUGH MOVES IN ON FRIDAY...BRINGING DECENT DYNAMICS AND MOISTURE WITH IT...WILL GO WITH LOW CHANCE POPS FOR FRIDAY. A COLD FRONT IS PROGGED TO MOVE IN ON SATURDAY...SHOULD TRIGGER MORE SCATTERED ACTIVITY WITH IT. FRONT EXPECTED TO BE EAST OF CWA BY LATE SATURDAY NIGHT. TEMPERATURES LOOK REASONABLE...DIDNT DEVIATE TOO MUCH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 86 64 85 / 30 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 82 63 83 / 40 20 20 20 OAK RIDGE, TN 65 82 63 83 / 40 20 20 20 TRI CITIES AIRPORT, TN 62 79 60 80 / 50 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SP/GH
Hazardous weather outlook, Jul 17, 4:50 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT SAT JUL 17 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-180900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 450 AM EDT (350 AM CDT) SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS OVER MUCH OF KENTUCKY THIS MORNING WILL CONTINUE TO MOVE SOUTHEAST...AND INCREASE IN COVERAGE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. THE SHOWERS AND STORMS WILL LINGER AT LEAST THROUGH THE EVENING HOURS...AS AN AREA OF LOW PRESSURE ALOFT HOLDS ACROSS THE EASTERN UNITED STATES. A FEW STRONG STORMS MAY OCCUR WITH LOCALLY HEAVY RAINS...POSSIBLY IN EXCESS OF ONE INCH. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO EARLY NEXT WEEK...AS THE AREA OF LOW PRESSURE CONTINUES OVER THE REGION. BY MID WEEK...HIGH PRESSURE WILL BUILD EASTWARD FROM THE ROCKY MOUNTAIN AND PLAINS STATES...RESULTING IN MAINLY JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:20 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 40 min |
| Jul 17, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Union | 38 min |
| Jul 17, 4:04 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.